Author + information
- ↵*Address for reprints: Charles Fisch, MD, Indiana University, Department of Medicine, 1100 West Michigan Street, Indianapolis, Indiana 46223.
Clinical manifestations of digitalis toxicity were clearly described by Withering in 1785. One hundred years later, certain digitalis-induced arrhythmias were inscribed on the smoked drum, and shortly thereafter with the introduction of the electrocardiograph, manifestations of digitalis toxicity as recognized today were recorded in animals and human beings.
With popularization of the direct-writing electrocardiograph in the late 1940s and the introduction of digitoxin in recommended doses (that in retrospect appear inappropriately high), the documented prevalence of digitalis toxicity increased rapidly. With increased understanding of the interaction of electrolytes and digitalis and perhaps, and more importantly, the widespread use of digoxin in doses derived largely from its inotropic action and, thus, inappropriately low for the manage- ment of many of the arrhythmias, the prevalence of digitalis toxicity began to decline again. In addition, the advent of serum level determinations and the widespread acceptance of the concept of “therapeutic” levels which, although frequently falling short of the desired clinical end point, served to preclude digitalis toxicity.
With the decline in the incidence of digitalis toxicity consequent to these factors, some of the digitalis-related arrhythmias that were common are now rarely observed. This report focuses on arrhythmias that are highly specific for digitalis toxicity and on those that now are less commonly encountered. The discussion and classification of the arrhythmias are based on their most probable electrophysiologic mechanism.
- American College of Cardiology Foundation